Carboplatin severe allergy reaction

I started carboplatin for 1st recurrence (local)yesterday and severe allergy reaction appeared soon after infusion.

The infusion was supposed last 30min and nurse said because I do only carboplatin so don’t need premedication(benadryl and steroid) The allergies was started with tingling throat, pressure in bladder, face got red and sworn with ear drums banging, constant coughing, squeezing pain of heart, shortness of breath, blood pressure got lowered (before treatment was 141/72 to 102/47) the nurse stopped the infusion immediately and benadryl shot was given and I was stabilized after that.

In 2010 September, I started 6 round carboplatin/taxol with premedication and well tolerated. Last August had second debulking surgery, with Hipec treatment which used high dose of heated carboplatin and had no severe allergic reactions. Why this time severe allegic reaction?

I wondered that if premedication was used it could had been prevented.what will be the next choice of chemo drug, my doctor will try again platin drug with caution?
According to CARIS my cell molecule test cisplatine, carboplatin is best potential benefit drugs for me along with docetaxel, pacitaxel and tamoxifen. Some of lack of benefit drugs are topoteacan and gemzer. That is why my doctor wanted to use single drug carboplatin instead of carbo/gemzer combination. However my surgeon said studies showed the combination has good synergy effect.

I am worried and confused. Anybody have same experience or any knowledge about this?

Thank you very much, Yun

Edited November 1, 2012 at 10:22 am

Report post

16 replies. Join the discussion

They will probably lower the dose and give you the pre-drugs. Truth be told, they
should have done that in the first place. I've read of this happening so I'm sure
someone else will chime in....
Sorry you had such a reaction but glad it could be reversed!
Best thoughts
Hearts

Report post

So coincidental. I am having chemo for 1st recurrence as I post this. Just talked to nurse to ask if I need to take the steroids before and after chemo because i hate the way they make me feel with the jitters and the crash you experiencing after stopping them. She explained to me that you are at greater risk for reaction with recurrence and that is the reason it is imperative they give you the premeds and steroids before and after. I will now be a good girl and not complain about the steroids anymore. If I were you I would call my doctor. Best wishes.

Report post

PS...you will get more replies probably if you put your posts to "Members".
And some history? When were you first diagnosed? Type and stage?
thanks
Hearts

Report post

My mom had a severe reaction to the carbo as well. She was then hospitalized and given the drug at a very small dose over 24 hours, it called de-sensitizing or something. The carbo seemed to be working well for her recurrence but then after the reaction it stopped working. So, probably was not worth all those overnite hospital stays to get it. Not sure if the allergy to the drug led to it being ineffective, or not. Thats a good question though to ask your doctor.

Report post

Thank you for your reply
I was first dignosed 2010 August stage IIIc with ca125 number 2000.
After Surgery, before start first chemo ca was 114. when I finished the 6 round of treatment in January 2011 ca was 25 and until last May ca number was between 21-25.
it started going up 34, 47, 68, and July 104 and pet /ct shows one spot on pelvic area. It was on between sigmoid colon and decending colon, so I had colon recection surgery and Hipec on August 1 and 9/17 ca number was 21 and 10/18 was 30, So I don't want to delay chemo any longer started treatment yesterday and unexpected reaction appeared.

Report post

Yun

According to the Massachusetts Institute of Technology, platinum drugs are effective against cancer because at their center is a platinum atom joined to two ammonion molecules and two chloride ions. The compound is negatively charged, but when it enters the cancer cell it becomes positively charged because the chloride ions are replaced by water molecules.

The water molecules are easily displaced, allowing the platinum-based compound to attach to DNA in the cancer cell: it forms cross-links in the DNA that block the cell's ability to read the code, which is essential for cell function. If enough of the DNA is unreadable, the cell dies.

Platinum-based chemotherapy drugs are among the most powerful and widely used against cancer. However, they have toxic side effects, and tumors can become resistant to them.

When faced with a platinum drug, some cancer cells are able to establish defenses and develop resistance to the drug. The cells contain sulfur compounds such as glutathione that attack the platinum and destroy it before it can reach and bind to DNA.

In regards to the toxicity, in addition to lowering the dose and giving pre-drugs, according to Dr. Renzo Canetta at Bristol-Myers Squibb, Chlorambucil (Leukeran) has the same mechanism as Carboplatin, they both are alkylating agents. Also, Alkeran (Melphalan) is a sister drug to Chlorambucil (Leukeran).

Perhaps the substitution of Carboplatin for Leukeran or Melphalan? An idea to present to your doctor?

Greg

Report post

Grag and everybody,
Thank you very much for the informations .

Report post

I had the same reaction, a couple of times, at the end of the infusion. When I changed docs, he introduced it over several hours instead of in 30 minutes. He ALWAYS gave me benedryl (does so with everyone), and a steroid just the day of chemo. I got through my last treatment, although I did begin to react near the end. It's a pretty common reaction, I think.

Report post

I had a severe allergic reaction to Carboplatin the second time around. The first time worked pretty good for me, as I was in remission for almost five years. I understand it is not uncommon to become platinum resistant right around the second or third infusion when used for recurrence.

I was switched to Cisplatin for the last three infusions, which I thought was interesting, since this is also a platinum-based drug. It was given via slow drip over an 8-10 hour period. This is called "de-sensitization protocol." Some women have had to be admitted to the hospital to be infused over 24 hours.

You should always get the "pre-chemo" drugs; Benadryl, steroids, etc. There is a reason they are prescribed...they help.

Stay strong!

Angel

Report post

I am so sorry this happened to you and others, but hope that it can be remedied and you can carry on with treatment.
I do appreciate all of you posting about it, because I have been warned I'm at risk of a Carbo reaction because I've had a lot of it over the years.
The chemo nurse told me the first sign, during the Carbo infusion, would probably be itchy palms, and if that happened I should immediately notify them and they would stop the infusion. She said after the desensitization process, I could still continue with the Carbo. (I'm on a clinical trial that includes weekly Carbo infusions, so I need to be able to continue with that drug in order to have access to the experimental drug - clinical trials have very specific regimens you have to follow.)

~Mimzi

Report post

People often become allergic to Carbo on their eighth or ninth treatment. I went in to anaphylactic shock and woke up with about eight people standing around me with a crash cart. After that, I got the rest of the Carbo treatments on a much slower schedule--over 15 hours instead of over 30 minutes--and with mucho Benedryl and steriods. It was nerve-wracking at first but it worked fine.
So you probably don't need to go off Carbo entirely.

Take care,

Cancergrrl

Report post

Thank you very much for the replies. My doctor's nurse called and informed me that the reaction was too severe the doctor wants to stop using carboplatin. what will be the next choice? I am worried.

Report post

It just happened to me this last cycle, so I will have to get hospitalized for my next treatment. It will go over a longer period of time with more supervision.
Hope i can finish my treatments.
This is my first recurrence.
It was so weird, I was almost finished. Hopefully all will go smooth the next time for us both.
Emma

Report post

This just happened to me on my 9th treatment. Thankfully I had very itchy palms and it was stopped immediately. I'm not sure what the oncologist will do. I did ask to decrease the Benadryl from 25 to 12.5 mg , half as it made me so sleepy. I guess I shouldn't have done that.

Report post

Thank you everybody for the replies. My doctor said too dangerous to use Carbo again. My ca numbers after second surgery with HIPEC were 21, 30, 27,25 and now I am taking tamoxifen 20mg a day. Also waiting for second phrase of clinical trial for preventing recurrence. At this point, I am just trying to live moment by moment.

Report post

The other warning sign is flushing, which others can see but the patient came sometimes sense as feeling warmer, my oncology nurse told me. That's in addition to the itchy palms, which others have mentioned and may be more common.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders